It’s been an eventful month. First, the FDA recommended that some ADHD drugs receive a “black box” warning for dangerous cardiac side effects. Previous studies had raised concerns of a cancer and addiction connection with ADHD drugs. And just this week, aspartame was linked to cancer. Not long before this it was found to kill nerve cells when consumed with artificial colors.
These are important findings in efforts to safeguard the health of the public. What many don’t realize is that these reports are just the tip of the iceberg for these products. A huge number of harmful effects—enough to “sink the Titanic,” don’t get reported or don’t get studied. They simply remain under the surface.
Let’s use Ritalin and heart problems as an example. Many kids take Ritalin and do not receive regular monitoring of blood pressure and heart functioning. As a result, the family is not even aware if side effects are occurring. Further, doctors report only the most obvious cases to the FDA. Long-term use of the medication may result in damage to any number of organs that may not be immediately recognizable, reported, or ever evaluated.
This same phenomenon applies to other medications, interventions such as vaccines, and additives like aspartame. To be fair, it also applies to herbal therapies and other “natural” treatments. The point is, when a very significant warning comes out, such as this one for Ritalin and related drugs, if your child is taking it be sure to request a thorough exam from your physician. Further, assume that different or subtle negative reactions could be taking place that aren’t on your radar screen yet. Err on the side of caution and seek the safest treatment you can find.